Selective Serotonin Reuptake Inhibitors (SSRI) are currently the most common type of anti-depressants prescribed for depression. The name is a mouthful, but if you take the time to remember the full-name of the medication class rather than just the acronym, then you will more easily remember what these medications do in the body at an A&P level. Go ahead, memorize the name right now. I’ll wait.
Ok, got the name pasted into your brain now? Basically, SSRIs work by preventing the brain from “cleaning up” excess serotonin in between the synapses. The result is that more serotonin remains available in the brain for a longer period of time, increasing the chance that it will find and connect with a serotonin receptor on another neuron. For many people suffering from depression, this increased serotonin availability causes their symptoms to improve. Some commonly seen (and tested on) SSRI medications include: Prozac (fluoxetine), Zoloft (sertraline HCl), Paxil (Paroxetine Hydrochloride), Celexa (Citalopram Hydrobromide), Lexapro (escitalopram).
Common Side Effects
SSRIs have increased in popularity because they have very few side effects, especially compared to older anti-depressant medications like MAOIs and Tricyclics. One possible side effect has to do with the anti-cholinergic effects that SSRIs can sometimes have. Anti-cholinergic effects basically cause everything to “dry out.” One easy way to remember anti-cholinergic effects is the rhyming phrase: “Can’t see, can’t spit, can’t pee, can’t $h!t.” Dryness can lead to blurry vision, dry mouth, reduced urine output, and constipation.
Another very important possible side effect to be aware of is actually a result of the drugs’ therapeutic effect! SSRIs are usually prescribed to relieve depression, which means that they should start elevating the client’s mood and “activating” the body. Some unintended consequences of this “activation” could be difficulty sleeping, anxiety, headache, or agitation.
In clients with suicidal ideation, you also need to carefully monitor their suicidal thoughts. As the medication starts working, it may cause some people to regain energy and motivation before they’ve had a significant improvement in mood. This may sometimes result in a client using their newfound energy and motivation to make an active suicide attempt! So it is important to assess suicidal ideation and have a safety plan or contract in place with each client who may be at risk.
Serious (but rare) Side Effects
Central Serotonin Syndrome is a rare but life-threatening side effect of SSRIs that can occur when a client either overdoses on their prescribed SSRI, OR experiences a drug interaction with another medication such as an MAOI. The symptoms are varied, and can include fever, tachycardia, delirium…basically any common side effect taken to a more extreme level.
The PRIORITY nursing action when Central Serotonin Syndrome occurs is to remove the cause! In this case, it’s going to mean withholding the SSRI until everything is back under control. Other nursing interventions could include the administration of a serotonin blocker medication (i.e. cyproheptadine, methysergide, propranolol), which will help decrease the effects of the excessive amounts of serotonin in the brain.
Nursing interventions will also involve treating the symptoms, so make sure you recall your basic Fundamentals knowledge. For example, if the patient has an extremely high fever, then you might want to use a cooling blanket. If the patient begins having seizures, then an anti-convulsant medication might be administered.
Other SSRI Info
Client education is huge in nursing, and is often tested on as well. There are a couple of important points to keep in mind when educating your clients on their SSRIs.
FIrst, make sure that the clients understand that SSRIs will not immediately improve their mood. It can take several weeks for the medication to build up in their system enough to start having a therapeutic effect.
An example question that would test you on this concept would be something along the lines of “Which of the following statements, if made by the client, indicates a need for further teaching?” If one of the answer choices has the client making a comment that implies they believe they will start feeling better within a few days, that client needs further teaching about SSRIs!
Another example of a way this concept could be tested on is with a question stating “A client who was newly prescribed an SSRI last week calls the clinic and states, ‘I think the doctor needs to prescribe a new anti-depressant, because I am still feeling very depressed.’ Which of the following would be an appropriate reply for the nurse to make?” In this example, the nurse would still need to educate the patient that it will most likely take longer than one week for the SSRI to start having a therapeutic effect, so the client should continue taking the medication as directed.
Finally, you want to do your best to avoid the serious, but rare side effect of central serotonin syndrome. The best way to do this (especially for testing purposes!) is to make sure that the client has discontinued their SSRI for several weeks before being prescribed an MAOI. The reverse is also true: if a client was taking an MAOI, make sure they have discontinued it for several weeks before beginning an SSRI medication.
Nicole Whitworth is the founder of Your Nursing Tutor. She has a BSN and an MA in Clinical Psychology, and has been a professional nursing tutor for over 12+ years. Nicole specializes in getting nursing students through school confidently and calmly so that everything finally “clicks”. She is also the creator of the Silver Bullet Study System, an easy-to-follow study method that automatically trains your brain to become a nurse at the same time that you study for your normal nursing classes.
5 thoughts on “SSRI’s: Selective Serotonin Reuptake Inhibitors”
I know this was posted over two years ago but I am currently studying for my NCLEX (just graduated) and I found this post really helpful! Especially the questions section at the end – in practice NCLEX questions they are worded just like this! Thanks for your help!
wow I really like how you explain these types of meds to me. I’ve been having problems remembering these (MAOI & SSRI) and after reading this once I feel I got a great handle on them now! especially how you give us a type of Nclex question to look for and understand! Thank you!
Am so glad for the offer you have given me. I know, with the knowledge you are giving me, i will be the be the best nurse in my school. Of course you being my best tutor for me. Am expecting much from you. Thanks a lot .
It’s not that SSRIs “have very few side effects” it’s that they are commonly not reported by the mainstream medical culture. As a matter of fact, SSRIs have several very serious side effects as it is a misconception that serotonin is the happy hormone. A number of studies showed that serotonin leads to brain degeneration, the restriction of blood flow in the brain, inflammation, free radical production, stress hormone release, metabolic disruption, cancer, etc (see http://www.supplements-and-health.com/tryptophan-side-effects.html ). SSRIs specifically have been demonstrated to increase suicide, homicide, and aggression due the induction of brain dysfunction.
Although on a personal level I might tend to agree with you that ALL medications have side effects that go underreported by mainstream medical culture (or at least are very poorly understood), it IS true that when it comes to studying for nursing school or NCLEX that you have to know what the mainstream medical culture believes in order to get the questions correct. In that sense, there’s no argument that compared to older anti-depressants, SSRI’s have relatively fewer side effects. Increase in suicide attempts is definitely one I mention though!
Thanks for your thoughts!